Iowa, 2004

Hail in Iowa, June 8, 2004

June 8, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 8, 2:29 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 8, 2:29 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 PM CDT TUE JUN 8 2004

CORRECTION

.DISCUSSION...
SHORT TERM CONCERNS ARE THUNDERSTORM CHANCES FROM LATE AFTERNOON ALL
THE WAY THROUGH FRIDAY.

19Z SURFACE ANALYSIS ALONG WITH FSD 88D INDICATE WEAK COLD FRONT
SLIDING SOUTH...LOCATED FROM VERMILLION TO SPENCER. A FEW
SHOWERS/TSRA TRYING TO GO UP JUST AHEAD OF THE FRONT IN NORTHWEST
IOWA.

MODELS DONT EVEN HAVE MUCH AGREEMENT THROUGH 12 HOURS TONIGHT WITH
PLACEMENT OF THE BOUNDARY. GFS IS FARTHER SOUTH WITH H850 BOUNDARY
AS THE ETA BLASTS THIS BOUNDARY NORTH TONIGHT...BUT LEAVES A 925 MB
BOUNDARY ACROSS CENTRAL CWA. WITH BOUNDARY IN PLACE AND CONVERGENCE
ALONG IT INCREASING TONIGHT THUNDERSTORMS LIKELY TO DEVELOP ALONG IT
AS IT DRIFTS BACK TO THE NORTH MAY BE A FEW SEVERE
THUNDERSTORMS...ESPECIALLY LATE IN THE AFTERNOON ALONG THE FRONT BUT
DONT THINK COVERAGE WILL BE ENOUGH TO WARRANT A MENTION IN ZONES.
STORM MOTIONS ARE FORECAST TO BE SLOW...WITH 1.5+ INCHES OF PRECIPITABLE
H20 AVAILABLE SO HEAVY RAIN WILL BE A THREAT WITH ANY OF THESE
OVERNIGHT STORMS. BIG CHANGE IN THE MODELS OCCURS ON WEDNESDAY AS
BOTH ETA AND GFS REALLY SHOVE THIS BOUNDARY WELL TO A NORTH ACROSS
NORTHERN NEBRASKA. TAKING MODELS AS IS WOULD DOUBT TO SEE ANY
ACTIVITY AFTER MORNING ACTIVITY FADES AWAY...BUT  WITH THIS PATTERN
AND ALL THE CONVECTIVE FEEDBACK PROBLEMS IN THE MODELS AM HESITANT
TO PULL ALL MENTIONS OF POPS ATTM. NEXT BIG WEATHER MAKER LOOKS TO
BE ON THURSDAY NIGHT INTO FRIDAY AS FIRST BIG PIECE OF ENERGY EJECTS
OUT OF THE TROUGH. THUNDERSTORMS ONCE AGAIN LOOK LIKELY AHEAD OF
THIS FEATURE OVERNIGHT AND WITH STEEP LAPSE RATES SOME SEVERE STORMS
DEFINATLY POSSIBLE. FRIDAY AFTERNOON LOOKS EVEN MORE INTERESTING IF
ANY STORM CAN DEVELOP IN THE EASTERN CWA AHEAD OF THE COLD FRONT AS
SOUNDINGS INDICATE POTENTIAL FOR A FEW SIGNIFICANT STORMS. BUT
MODELS REALLY DIVERGE WITH THE FRONT WITH THE GFS MUCH FASTER...ALSO
DRY SLOT MAY BE TO MUCH TO OVERCOME IN THE AFTERNOON AS WELL.

IN THE EXTENDED...GFS/CANADIAN/ECMWF ARE ALL RATHER SIMILAR WITH
EVOLUTION OF THE SYNOPTIC PATTERN THROUGH TUESDAY...ALTHOUGH
DIFFERENCES EXIST ON EXACT PLACEMENT OF BOUNDARIES AND TIMING ISSUES
STILL CONTINUE. OVERALL PATTERN IS EXPECTED TO SHIFT FROM A WARMER
SOUTHWESTERLY FLOW TYPE REGIME TO A MORE ZONAL/NORTHWESTERLY FLOW BY
MID WEEK. DIDNT HAVE TO MAKE A LOT OF CHANGES TO GOING PRECIP
CHANCES THROUGH THE EXTENDED. BEST CHANCE DEFINITELY LOOKS TO BE ON
SATURDAY INTO SUNDAY MORNING WITH COLD FRONTAL PASSAGE AND ONLY CHANGE WAS
TO END POPS QUICKER IN THE WESTERN CWA AS ALL MODELS/ENSEMBLES AGREE
THAT FRONT SHOULD BE WELL EAST OF THE AREA. LOOKS LIKE WE MAY GET A
FEW DAYS BREAK OF PRECIP CHANCES THROUGH THE START OF THE WEEK AS
COOL HIGH PRESSURE IS GOING TO BE FIRMLY IN PLACE. GFS 850 TEMPS
SUGGEST HIGHS ONLY REACHING THE MID AND UPPER 60S ON MONDAY...BUT
WITH STRONG JUNE SUN WILL GO A BIT WARMER THAN THAT BUT COOLER THAN
GOING FORECAST. NEXT GOOD CHANCE FOR PRECIP LOOKS TO BE LATE TUESDAY
NIGHT/WEDNESDAY MORNING AS LLJ GETS GOING AHEAD OF APPROACHING WAVE.
&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JRM
Hazardous weather outlook, Jun 8, 9:29 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CDT TUE JUN 08 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1029 AM CDT TUE JUN 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE THIS AFTERNOON
TO EARLY EVENING NEAR AND NORTH OF A FRONTAL BOUNDARY ACROSS
NORTHWEST IOWA. LARGE HAIL...DIME TO QUARTER SIZE...WILL BE
POSSIBLE WITH THE THUNDERSTORMS...GENERALLY SOUTHEAST OF A LINE
FROM TYNDALL SOUTH DAKOTA TO SLAYTON MINNESOTA. IN ADDITION TO
THE HAIL...STORMS ACROSS NORTHWEST IOWA AND EXTREME NORTHEAST
NEBRASKA...COULD PRODUCE SOME DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO
THURSDAY...WITH THE BEST CHANCE FOR ANY SEVERE THUNDERSTORMS
BEING THURSDAY AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER
THREATS FROM THESE STORMS WOULD BE LARGE HAIL...DAMAGING WINDS
AND VERY HEAVY RAINFALL.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON FRIDAY...AND SOME OF
THESE THUNDERSTORMS MAY BE SEVERE. HOWEVER
TIMING...LOCATION...AND THE MAIN SEVERE WEATHER THREATS FROM
THESE STORMS ARE STILL UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT...SOUTHEAST
OF A LINE FROM
TYNDALL SOUTH DAKOTA TO SLAYTON MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 8, 4:54 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 NW HUBBARD            42.41N 96.62W
06/08/2004  0.88 INCH        DAKOTA             NE   PUBLIC

0527 PM     HAIL             11 WSW QUIMBY           42.57N 95.84W
06/08/2004  1.00 INCH        CHEROKEE           IA   PUBLIC

0530 PM     HAIL             PIERSON                 42.54N 95.87W
06/08/2004  0.75 INCH        WOODBURY           IA   TRAINED SPOTTER

&&

PS
Local storm report, Jun 8, 5:12 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 SE GRANVILLE          42.96N 95.85W
06/08/2004  1.00 INCH        OBRIEN            IA   TRAINED SPOTTER

0510 PM     TSTM WND DMG     2 SE GRANVILLE          42.96N 95.85W
06/08/2004                   OBRIEN            IA   TRAINED SPOTTER

            ROOF DAMAGE

0550 PM     HAIL             4 E HOLSTEIN            42.49N 95.46W
06/08/2004  0.75 INCH        IDA                IA   TRAINED SPOTTER

0555 PM     HAIL             CLEGHORN                42.81N 95.71W
06/08/2004  0.88 INCH        CHEROKEE           IA   TRAINED SPOTTER

&&

PS
Local storm report, Jun 8, 5:35 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 NE LARRABEE           42.88N 95.52W
06/08/2004  0.75 INCH        CHEROKEE           IA   TRAINED SPOTTER

&&

PS
Local storm report, Jun 8, 6:04 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 NE TRUESDALE          42.76N 95.14W
06/08/2004  1.00 INCH        BUENA VISTA        IA   PUBLIC

&&

PS
Local storm report, Jun 8, 6:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             4 E SUTHERLAND          42.97N 95.42W
06/08/2004  1.00 INCH        OBRIEN            IA   BROADCAST MEDIA

&&

PS
Local storm report, Jun 8, 6:11 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 NE KINGSLEY           42.64N 95.90W
06/08/2004  0.75 INCH        PLYMOUTH           IA   PUBLIC

0645 PM     HAIL             8 S DALLAS              43.12N 99.52W
06/08/2004  0.75 INCH        GREGORY            SD   PUBLIC

&&

PS

The radar

The Sioux Falls radar (KFSD), 157 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
June 8, 6:20 PM CST
Where
Clay County, Webb
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
42.950, -95.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410160.